Mood Changes When Starting Zytiga - Advanced Prostate...

Advanced Prostate Cancer

10,991 members13,253 posts

Mood Changes When Starting Zytiga

VillagesIdiot
VillagesIdiot

I have been on Lupron since November, 2018. I have probably had all of the frequently mentioned side effects and they have significantly decreased the quality of my life. Four weeks ago, generic Zytiga was added because my PSA was increasing and a PET-CT scan showed mets in lymph nodes in my upper body. It seems like the side effects are much worse. I have noticed that for the past week or so, I have been having wild mood changes, mostly in a bad direction.

While it seems entirely possible that my mod swings are because I have reached the tipping point with everything that has been going on in the USA, I wonder if anyone else has found mood changes that seem to be associated with starting Zytiga.

I haven't seen this listed as a side effect of Zytiga anywhere and will discuss it with my MO, but would like to hear from the community.

Don

Diagnosed by biopsy in October, 2018. Ten of 12 samples were positive, GS of 7 or 8 in 9 of those.

CT-MET at that time should likely involvement with the lymph nodes local to the prostate

Peak PSA was 18.

Treatment is at Shands (UF in Gainesville, FL), both RO and MO.

Thirty nine radiation treatments starting in December, 2018.

PSA ndair was 0.07.

Before starting Zytiga, PSA jumped from 0.14 to 0.58 in 3 months.

Will have PSA and CMP (to look at liver enzymes) next week.

19 Replies
oldestnewest

Based on my limited experience, Zytiga hasn't caused any mood swings over the 2 years I've been on it. As you said, it's also not not listed as a side effect.

There are plenty of other things in our lives that could also cause mood swings. I've found that this whole experience with having advanced PCa has made me more sensitive emotionally and more prone to issues with my mood. Especially in a situation like yours where you now have to change treatment because of adverse changes like rising PSA. I've gone through that too.

I've found that the all of the changes associated with the Covid pandemic have added a level of emotional stress that is often just below the surface. It's hard to put your finger on it exactly, but it's there.

It could be the ADT or combination with Zytiga, but I'd also be looking at the other issues. Good idea to discuss it with your MO.

At one point, I got some therapy to help deal with emotional stresses of this disease and that helped a lot.

We're going through a lot. It's not easy. Wishing the best for you.

LearnAll
LearnAll in reply to gregg57

Lupron is known to cause mood swings and hyper emotionality. I dont think its zytiga causes mood swings. Prednisone can cause mood lability in some people.

Zytiga can cause increase in blood sugar and blood pressure.

gregg57
gregg57 in reply to LearnAll

My expereince has been that Lupron doesn't cause mood swings but seems to have increased my sensitivity and there is a lower threshold for irritation and less tolerance in certain areas. I often feel "on edge".

He's been on ADT for over a year so I wonder: why now? Could easily be a combination of things. I do think ADT is at least one factor in it.

LearnAll
LearnAll in reply to gregg57

When I was on Lupron ..an interesting change happened in me...I started feeling emotions more deeply. I never used to cry watching sad movies or soap operas..My wife used to joke saying "you dont have tear glands" But Lupron made me a very sensitive person ready to get tearful fast watching any sad TV program or listening to peoples tragic experiences.

Now that I am off Lupron for last 6 months, my emotional sensitiveness is getting blunted again.

gregg57
gregg57 in reply to LearnAll

I've experienced some of that as well. It seems to me like there is emotional instability.

Combine that with many of the day to day things we have to deal with and the results can be, well.... emotional. We are going though a lot with this disease so that also factors in.

Shooter1
Shooter1 in reply to LearnAll

No testosterone--no old goat smell--no deodorant needs---no watching movies rated higher than PG. The new normal effects all aspects of your life. Enjoy being a kid again. Just remember you won't bounce when you hit the ground like you did at ten years of age.

westof
westof in reply to Shooter1

Hmm... Well said shooter! I'm 71 (5'10 and 160 lbs) and I feel like a kid.

Bounce around, play golf and work every day.

I've been on Lupron for 18 months and Zytiga and prednisone for a year.

My MO indicates another 9 months of first line therapy.

Hmm... We will see.. 😉

Best

I may have the right forest but wrong tree. I have read that 2 relatively common side effects of prednisone are aggression and agitation.

Yes, but not at the low dose we take with Zytiga.

Prednisone causes different changes in different people.as people differ in their vulnerabily to side effects.

In a very small number of people, prednisone can cause paranoid psychosis (steroid psychosis)and /or full blown manic mood (energized bunny mood) BUt, its inless than 1 %. It occurs more often if you rapidly reduce the dose of prednisone.

Most commonly it manifests as mild mood lability or mild depression.. But with 5 mg a day..even these are very unlikely unless you are exceptionally sensitive.

Are you taking enough prednisone with that - should be two 5 mg pills per day? You can switch to Docetaxel or Xtandi to see if you do better with either of those.

Everyone responds differently to treatments. Those mood swings could be caused by zytiga or the prednisone.

If zytiga is working don't be too quick to drop it. See your Urologist, he/she might be able to supply something to ameliorate those symptoms.

I've been on the same regiment of meds Going on three years now. The Lupron causes the mood swings for me and the Zytiga just sweetens the pot. I think between being quarantined and the state of unrest in our country it's changing more people's mood swings then just us PC people. Never give up never surrender. Leo.

LearnAll
LearnAll in reply to leo2634

I like that term .We are "PC people" PC people solidarity !!

I can't speak to Zytiga, but I certainly can to ADT as a whole; in terms of mood, that was a wild a terrible ride. I spend my days sober and in tears, then added booze in the evenings which actually made it worse. My advice: get a DNA test to determine which antidepressant(s) will be effective, and get on one. I felt like my old self very quickly.

I sure wish I could be the asshole I used to be. Nice picture of feed for the village horses.

Mood swings?..... don't be a fxxxing villagesidiot... get with the show mo.... or you gotta go....

You seem like a very nice guy and I'm glad you're here....

Mood swings my ass....

Good Luck, Good Health and Good Humor.

j-o-h-n Monday 06/08/2020 5:21 PM DST

Thank you everyone for the feedback. I have been on Paxil, 10 mg. It was increased to 20 mg. Things seem to be getting better in that I may be getting back more 'normal' SE's.

The thing I learned from these posts is that like the fact that there is more than 1 type of PC, SE's vary from man to man.

I don't think many 'outsiders' understand what it like to be on ADT. Many think we are lucky to gave a 'good' cancer.

Zytiga puts me through some pretty violent mood swings. I think it is due in part to the extreme effectiveness and speed. My testosterone dropped from 847 to 4 in less than 2 weeks. It was like a trapdoor had opened up beneath my feet. "Moody" doesn't do justice to how I felt.

You may also like...